Alert archive / Pennsylvania / Special Weather Statements in 2015

Special Weather Statement, NWS State College, PA

August 15, 2015Potter County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 15, 2015, 3:08 PM EDT for Potter County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2015, 3:08 PM EDT (19:08 UTC)
Expired
Aug 15, 2015, 4:00 PM EDT
In force
52 min
Issued by
NWS State College, PA

County Potter County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WWUS81 KCTP 151908
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT SAT AUG 15 2015
 
PAZ005-006-152000-
MCKEAN PA-POTTER PA-
308 PM EDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...AND POTTER COUNTIES
UNTIL 400 PM EDT...

AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CORYVILLE...MOVING EAST AT 15 MPH.

30 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SHINGLEHOUSE AROUND 325 PM EDT.
  COUDERSPORT AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CERES...ELDRED AND
OSWAYO.

LAT...LON 4200 7790 4166 7803 4189 7851 4200 7842
TIME...MOT...LOC 1908Z 285DEG 13KT 4194 7831 

$$

DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:05 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 15, 3:05 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT SAT AUG 15 2015

.SYNOPSIS...
A STRENGTHENING RIDGE WILL DEVELOP OVER THE GREAT LAKES AND
NORTHEASTERN UNITED STATES OVER THE NEXT SEVERAL DAYS. THIS WILL
BRING AN EXTENDED PERIOD OF ABOVE NORMAL TEMPERATURES THAT WILL
EXTEND THROUGH MUCH OF THE UPCOMING WEEK. MORE UNSETTLED AND
SHOWERY WEATHER RETURNS NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AFTER A QUIET FIRST HALF OF THE DAY...RADAR BECOMING A BIT MORE
ACTIVE ACROSS THE NORTHERN TIER AS SCT TSTMS HAVE BEGUN TO FIRE UP
AFTER 18Z. THESE ARE BRING DRIVEN BY A COMBO OF WARMING LOW LEVEL
TEMPS WITH AN ELONGATED MID-LEVEL TROUGH SLIPPING SLOWLY
SOUTHWARD ACROSS SOUTHERN NY INTO NORTHERN PA...PRODUCING A
RESPECTABLE AMOUNT OF CAPE. THE MODELS...WHICH HAVE NOT HANDLED
THE SYSTEM WELL...SHOW IT WEAKENING AS THE UPPER SHEAR ZONE YIELDS
TO THE RIDGE THAT IS MADE TO BUILD IN STRONGLY FROM THE MID WEST
AND GR LAKES. EXPECT RADAR TO BE BUSIEST THROUGH LATE
AFTERNOON...WITH ISOLATED ACTIVITY PERSISTING INTO THE EVENING
BEFORE BUILDING RIDGE CAPS THINGS OFF.

TEMPS INTO THE 80S TO AROUND 90F IN THE SE WILL FALL BACK TO
GENERALLY THE LOWER TO MID 60S AS HUMIDITY BEGINS TO SLOWLY
INCREASE FROM THE WEST.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE UPPER RIDGE WILL DOMINATE SUNDAY GIVING US A VERY WARM DAY
WITH JUST A MINIMAL CHANCE FOR A STRAY SHOWER OR THUNDERSTORM.
BEST CHANCES LOOK TO BE OVER THE NORTH AGAIN...AND WENT WITH LOW
POPS THERE IN HEAT OF THE DAY. HIGHS SOLIDLY IN THE 80S
EVERYWHERE...WILL APPROACH 90 OVER SERN AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE PATTERN OVER THE EASTERN US WILL FAVOR A MEAN RIDGE AND WHAT
LOOKS LIKE SEVERAL DAYS OF SUMMER WARMTH AND HUMIDITY.

THINGS GET A LITTLE MESSY LATER MONDAY INTO TUESDAY AS WHAT'S LEFT
OF A SHORTWAVE AND SURFACE FRONT MOVE INTO THE EASTERN GR LAKES
AND EVENTUALLY THE NERN US. OPERATIONAL GFS/ECMWF NOW PRETTY MUCH
WASH THE FRONT...BUT USE THE WEAK UPPER TROUGH TO INCREASE
MOISTURE AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...WITH
TUESDAY LOOKING LIKE IT WILL BE THE BEST DAY FOR RAIN CHANCES.

THE REST OF THE WEEK LOOKS WARM...WITH THE POSSIBILITY OF A DYING
COLD FRONT BRINGING THE NEXT BEST CHANCE FOR RAIN BY THE END OF
THE WEEK.

DAILY HIGHS WILL AVERAGE WELL ABOVE NORMAL FOR THROUGHOUT THE
PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AFTER A QUIET FIRST HALF OF THE DAY...RADAR BECOMING A BIT MORE
ACTIVE ACROSS THE NORTHERN TIER AS SCT TSTMS HAVE BEGUN TO FIRE UP
NEAR KBFD AFTER 18Z. THESE ARE BRING DRIVEN BY A COMBO OF WARMING
LOW LEVEL TEMPS WITH AN ELONGATED MID-LEVEL TROUGH SLIPPING SLOWLY
SOUTHWARD ACROSS SOUTHERN NY INTO NORTHERN PA...PRODUCING A
RESPECTABLE AMOUNT OF CAPE. EXPECT RADAR TO BE BUSIEST THROUGH
LATE AFTERNOON /WITH KBFD LIKELY THE ONLY TERMINAL IMPACTED/...WITH
ISOLATED ACTIVITY PERSISTING INTO THE EVENING BEFORE BUILDING
RIDGE CAPS THINGS OFF.

OVERNIGHT FOG POSS IN VALLEYS OF THE NORTH AGAIN TONIGHT...
ESPECIALLY WHERE RAIN FALLS. COULD ALSO SEE PATCHY MVFR VSBY
TOWARD SUNRISE ACROSS THE REMAINDER OF AREA.

JUST AN ISOLATED TSTM POSS ON SUNDAY AS RIDGE SLOWLY BUILDS IN.
OTHERWISE NO IMPACTS EXPECTED.

OUTLOOK...

SUN...PATCHY AM FOG POSS N MTNS. ISO TSTM POSS.

MON...NO SIG WX EXPECTED. ISO TSTMS WEST.

TUE-THU...ISO/SCT TSRA IMPACTS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...LA CORTE
AVIATION...RXR
Hazardous weather outlook, Aug 15, 4:51 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 AM EDT SAT AUG 15 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-160900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
451 AM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 2:22 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT SAT AUG 15 2015

PAZ037-151845-
TIOGA PA-
222 PM EDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT TIOGA COUNTY UNTIL 245 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LAWRENCEVILLE...MOVING SOUTHEAST AT 25 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANSFIELD AND MILLERTON AROUND 240 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROSEVILLE...TIOGA...
TIOGA JUNCTION AND MANSFIELD UNIVERSITY.

LAT...LON 4197 7692 4173 7689 4172 7689 4169 7691
      4188 7729 4200 7721 4200 7702
TIME...MOT...LOC 1822Z 296DEG 21KT 4193 7715

TYBURSKI
Special weather statement, Aug 15, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT SAT AUG 15 2015

PAZ005-006-152000-
MCKEAN PA-POTTER PA-
308 PM EDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...AND POTTER COUNTIES
UNTIL 400 PM EDT...

AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CORYVILLE...MOVING EAST AT 15 MPH.

30 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SHINGLEHOUSE AROUND 325 PM EDT.
  COUDERSPORT AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CERES...ELDRED AND
OSWAYO.

LAT...LON 4200 7790 4166 7803 4189 7851 4200 7842
TIME...MOT...LOC 1908Z 285DEG 13KT 4194 7831

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:22 PM EDTSpecial Weather StatementCTPTioga23 min
Aug 15, 4:46 PM EDTSpecial Weather StatementCTPPotter29 min

Nearby

Special Weather Statements in Pennsylvania, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.